Mississippi, 2010

Flash Flooding and Heavy Rain in Mississippi, August 18 to 19, 2010

August 18 to 19, 2010 · NWS JAN · 7 events in 2 counties and zones

The remnants of Tropical Depression 5 (TD5) pushed northward over the western portion of the region during the period. On the 18th, TD5 caused some torrential downpours and extreme rainfall totals across a small portion of the forecast area which produced some substantial flooding over portions of southwest Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.9 million
Crop damage
$50,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The remnants of Tropical Depression 5 (TD5) pushed northward over the western portion of the region during the period. On the 18th, TD5 caused some torrential downpours and extreme rainfall totals across a small portion of the forecast area which produced some substantial flooding over portions of southwest Mississippi. The rainfall totals were extreme across portions of Adams County, with a sizable portion of the county receiving 5 to 10 inches.

Early on the 19th, the remnants of TD5 caused some localized flooding in Scott County, which resulted in some evacuations and several flooded roads. During this event, rainfall totals ranged from 3 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 18, 3:15 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 18, 3:15 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
415 AM CDT WED AUG 18 2010

...LOCALLY HEAVY TROPICAL RAINS ACROSS THE REGION TODAY...

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...THE MAIN WEATHER FOCUS
OVER THE NEXT COUPLE OF DAYS CONCERNS THE POTENTIAL FOR FLOODING AS
THE REMNANT TROPICAL LOW AND ASSOCIATED TROPICAL AIRMASS MEANDER
ACROSS THE ARKLAMISS. THE GFS/GEFS/ECMWF ARE IN FAIR AGREEMENT
CONCERNING MOVEMENT OF THE MID LEVEL CENTER...A SLOW DRIFT NORTHEAST
ACROSS WESTERN PORTIONS OF THE ARKLAMISS...WITH SOUTHERLY FLOW AHEAD
OF THE CENTER ACROSS CENTRAL MS.

THE LOW IS WEAK AND LIFT HAS BEEN TOO SMALL TO GENERATE MUCH IN
THE WAY OF RAINFALL OVERNIGHT...BUT WITH PRECIPITABLE WATER OBSERVED
TO BE 2.7 INCHES AT JACKSON IN THIS TROPICAL AIRMASS...EXPECT
CONVECTION TO BECOME WIDESPREAD AFTER A LITTLE DIURNAL HEATING. THE
LATEST WRF ENSEMBLE INDICATES THAT SOUTHERLY FLOW SHOULD HELP
CONVECTION ORGANIZE NWD ALONG THE INTERSTATE 55 AND AFTER
COORDINATION WITH WFO MEMPHIS HAVE OPTED TO EXTEND THE CURRENT FLASH
FLOOD WATCH NORTHWARD. THE EXPIRATION TIME OF MIDNIGHT TONIGHT FOR
THE WATCH STILL LOOKS REASONABLE AS CONVECTIVE PRECIPITATION WILL
WANE AFTER SUNSET.

OTHERWISE...A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 30 TO 40 MPH THIS AFTN AND THURSDAY AFTN...ESPECIALLY OVER
NW/ERN PORTIONS OF THE AREA WHERE A LITTLE MORE HEATING SHOULD TAKE
PLACE. THE RISK FOR HEAVY RAIN COULD CONTINUE INTO THURSDAY...BUT
THE TROPICAL LOW IS BECOMING MORE ILL-DEFINED WITH TIME AND MOISTURE
IS NOT EXPECTED TO BE QUITE AS GREAT AS TODAY. WILL MENTION THE RISK
OF HEAVY RAINFALL ON THURSDAY IN THE HWO. /EC/

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...MODEL CONSENSUS IS THAT
THE REMNANTS (OF THE REMNANTS) OF TD 5 WILL ADVANCE SLOWLY NORTH AND
EAST OUT OF OUR REGION FRIDAY. VARIOUS MODELS HAVE SMALL DIFFERENCES
WITH TIMING OF THE DEPARTURE...BUT THE DIFFERENCES WERE AS GREAT AS
YESTERDAY. MOISTURE CONVERGENCE ASSOCIATED WITH THE REMNANT TROUGH
SHOULD NOT BRING AS WIDESPREAD (OR GENERALLY AS HEAVY) RAIN TO THE
AREA ON FRIDAY...BUT THERE STILL SHOULD BE A FAIR AMOUNT OF SHOWERS
AND EMBEDDED STORMS OUT THERE...ESPECIALLY EAST OF INTERSTATE 55.
TEMPS SHOULD STILL BE HELD DOWN TO THE LOWER 90S ALONG AND EAST OF
I-55 ON FRIDAY...BUT HEATING UP POINTS WEST AS SUBTROPICAL RIDGING
NOSES BACK IN FROM THE WEST. NOT OUT OF THE QUESTION WOULD COULD BE
LOOKING AT A PERIOD OF HEAT ADVISORIES STARTING UP AGAIN IN AT LEAST
DELTA ZONES ON FRIDAY.

BY SATURDAY THE INFLUENCE OF THE REMNANT TROUGH SHOULD BE MAINLY
EAST OF THE ARKLAMISS...ALTHOUGH HIGH ATMOSPHERIC MOISTURE WILL
REMAIN TO KICK OFF ISOLATED TO SCATTERED SHOWERS AND STORMS IN THE
AFTERNOON. GFS-BASED MEX POPS LOOKED TOO HIGH CONSIDERING
PREDOMINANT INFLUENCE ON OUR WEATHER SHOULD THE SUBTROPICAL RIDGE
NOSING IN FROM THE WEST. MODEL CONSENSUS IS THAT A FRONT TO OUR
NORTH WILL BE HEADING THIS WAY BY LATE SATURDAY...BUT IT WILL LIKELY
STILL BE TOO FAR NORTH TO HELP AID CONVECTION DURING THE DAY. HEAT
WILL BE EXPANDING ON SATURDAY...BUT MANY AREAS MAY STILL BE ABLE TO
KEEP HIGHS SHY OF THE UPPER 90S.

UNCERTAINTY IN THE LONG TERM BEGINS INCREASING BY SUNDAY. BY THIS
POINT THE COLD FRONT (MENTIONED IN THE PRIOR LONG TERM DISCUSSION)
SHOULD BE COMING INTO PLAY. LAST NIGHT THERE WAS FAIR MODEL
AGREEMENT THAT THIS FRONT COULD PUSH TO THE COAST BY MONDAY OR
TUESDAY AND BRING SOME DRIER AND SOMEWHAT COOLER AIR.
UNFORTUNATELY...THE CONSENSUS TREND WITH TONIGHT'S RUNS HAS BEEN TO
BACK OFF OF THE LATTER SOLUTION...WITH THE FRONT MAINLY JUST WASHING
OUT OVER THE AREA AND MAYBE BRINGING A LITTLE BIT DRIER AIR AT BEST.
THE EUROPEAN MODEL STILL HOLDS MORE FIRMLY TO THE SOLID COLD FRONT
IDEA...SO ALL HOPE NOT LOST YET. WITH THE STRONGER CONSENSUS
SCENARIO WE WOULD EXPECT A GOOD COVERAGE OF SHOWERS AND STORMS
AROUND THE REGION SUNDAY WITH THE FRONT MOVING IN...AND THEN DIURNAL
SHOWERS AND STORMS MAINLY PUSHED INTO FAR SOUTHERN ZONES FOR THE
FIRST HALF OF THE WORK WEEK. AS MENTIONED LAST NIGHT...WE MIGHT HAVE
TO BE WATCHING OUT FOR SOME STRONG STORMS ON SUNDAY GIVEN THE
HEAT...MOISTURE...AND INSTABILITY EXPECTED TO BE IN PLACE. MEX TEMPS
LOOKED PRETTY GOOD FOR THE WEEKEND AND THROUGH NEXT WEDNESDAY AND I
DID NOT DEVIATE MUCH. UNLESS THE SOLID FRONT SCENARIO CAN
MATERIALIZE...IT LOOKS LIKE A BUNCH MORE DAYS OF HIGHS IN THE MID TO
UPPER 90S ARE IN THE CARDS. AT LEAST THERE IS A DECENT CHANCE THE
HUMIDITY WILL NOT BE AS BAD COME NEXT WEEK. /BB/

&&

.AVIATION...A TROPICAL AIRMASS OVER THE ARKLAMISS WILL SUPPORT
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY INTO THIS
EVENING...WITH SHOWERS/TSTMS EXPECTED TO DIMINISH SOME OVERNIGHT
WITH LOSS OF HEATING. WIDESPREAD MVFR/IFR STRATOCUMULUS IN THE
MOISTURE RICH AIR CAN BE EXPECTED THROUGH THURSDAY. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       88  74  92  74 /  87  60  70  35
MERIDIAN      90  75  93  72 /  69  52  70  46
VICKSBURG     89  75  93  73 /  84  61  48  21
HATTIESBURG   91  76  94  74 /  73  46  72  37
NATCHEZ       87  74  88  73 /  78  52  68  23
GREENVILLE    90  75  95  75 /  72  53  30  12
GREENWOOD     88  75  94  74 /  79  56  48  26

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ019-025>030-032-
     033-035>038-040>045-047>050-053>055-059>064-072.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ016-023>026.

AR...NONE.
&&

EC/BB
Hazardous weather outlook, Aug 18, 4:41 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
541 AM CDT WED AUG 18 2010

LAZ009-016-023>026-MSZ019-025>033-035>066-072>074-191045-
EAST CARROLL-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
541 AM CDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
NORTHEAST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE OUTLOOK
AREA FOR TODAY AND THIS EVENING DUE TO THE RISK FOR VERY HEAVY
RAINFALL ASSOCIATED WITH THE REMNANTS OF TROPICAL DEPRESSION FIVE.
TWO TO THREE INCHES OF RAINFALL AND LOCALLY HIGHER AMOUNTS OF
GREATER THAN FIVE INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...COULD BE NECESSARY DUE TO FLOODING.

ARZ074-075-LAZ007-008-015-MSZ018-034-191045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-RICHLAND-BOLIVAR-WASHINGTON-
541 AM CDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF TROPICAL DEPRESSION FIVE MAY BRING HEAVY RAIN LATER
TODAY AND TONIGHT. AMOUNTS OF ONE TO TWO INCHES WITH LOCALLY HEAVIER
AMOUNTS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

EC

In the hours before

Special weather statement, Aug 18, 7:02 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
802 AM CDT WED AUG 18 2010

LAZ024>026-181330-
TENSAS LA-CATAHOULA LA-CONCORDIA LA-
802 AM CDT WED AUG 18 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER LEE BAYOU AT 802 AM CDT...MOVING NORTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN CONCORDIA...NORTHEASTERN CATAHOULA AND
SOUTHWESTERN TENSAS PARISHES SHOULD MONITOR THIS STORM CLOSELY.

COHEN
Local storm report, Aug 18, 7:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
835 AM CDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       CLAYTON                 31.72N 91.54W
08/18/2010  M5.20 INCH       CONCORDIA          LA   CO-OP OBSERVER

            MEASURED RAINFALL FROM COOP OBSERVER AS 24 HOUR RAINFALL
            SINCE 7AM 8/17.

0800 AM     FLASH FLOOD      FERRIDAY                31.63N 91.56W
08/18/2010                   CONCORDIA          LA   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS ROADS IN FERRIDAY SHUT DOWN
            DUE TO FLOODING.

&&

JCULIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 flash flood. Local standard time, as filed.

Flash Flood, Adams

When
August 18, 8:00 AM CST to 3:30 PM CST
Where
Adams County, 2.45 mi W of Sibley to 1.56 mi S of Linwood
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$50,000
Reported by
Public
Coordinates
31.380, -91.442

Extreme heavy rain occurred across portions of southern Adams County as the remnants of TD5 slowly moved across the area. Rainfall totals between 5 and 10 inches fell across this area during the morning hours. Significant flash flooding occurred across the Sibley area. Many roads were flooded with several washed out with a bridge damaged along Bourke Road. Some homes and a few businesses were flooded and several mudslides occurred due to the extensive rainfall.

Heavy Rain, Adams

When
August 18, 8:00 AM CST to 9:45 AM CST
Where
Adams County, 1.77 mi W of Sibley
Reported by
Public
Coordinates
31.380, -91.430

Storm total rainfall measured at 7.00 inches. One inch of rain fell prior to 6 am. Six inches of rain fell between 6 am and 1030 am.

Heavy Rain, Adams

When
August 18, 8:00 AM CST to 10:30 AM CST
Where
Adams County, Sibley
Reported by
COOP Observer
Coordinates
31.380, -91.400

Cocorahs observer measured 8.66 to 9 inches of rainfall.

Heavy Rain, Adams

When
August 18, 8:00 AM CST to 2:30 PM CST
Where
Adams County, 3.5 mi N of Sibley
Reported by
COOP Observer
Coordinates
31.430, -91.390

A report from a Cocorahs observer near Sibley of 10.74 inches, which fell over a 24 hour period. A measure of 10.23 inches of rain fell since 7 am.

Flash Flood, Adams

When
August 18, 8:40 AM CST to 12:00 PM CST
Where
Adams County, 1.41 mi SSW of Natchez to 2.28 mi SSE of Linwood
Cause
Heavy Rain
Property damage
$110,000
Reported by
Emergency Manager
Coordinates
31.552, -91.412

As extreme rain occurred across the southern portion of the county, locations near and just to the south of Natchez received locally heavy rain between 2 and 6 inches. Several roads were flooded along with a few homes. A few of the roads had to be closed due to high water covering them.

Flash Flood, Scott

When
August 19, 8:00 AM CST to 11:00 AM CST
Where
Scott County, 2.91 mi ENE of Raworth to 3.08 mi SW of Forest Muni Arpt
Cause
Heavy Rain
Property damage
$800,000
Reported by
Emergency Manager
Coordinates
32.392, -89.528

Very heavy rainfall, between 3 and 6 inches, occurred across portions of Scott County during the morning hours of August 19th. This rainfall event resulted in several homes and businesses flooded along with 15 people being evacuated from high water. Several vehicles were trapped in flood waters and many roads and streets were closed.

Heavy Rain, Scott

When
August 19, 8:30 AM CST to 11:00 AM CST
Where
Scott County, 1.36 mi WSW of Forest Muni Arpt
Reported by
Park/Forest Service
Coordinates
32.340, -89.500

Rainfall amount of 5.66 inches fell at the Bienville National Forest Raws site. It fell mainly between 5 am and 10 am cst.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250603, 250607, 250614, 250636, 250604, 250649, 250650.